The Halton Regional Police Service Recognizes the Anniversary of the Good Samaritan Drug Overdose Act

Posted On Tuesday May 04, 2021

This year, Halton Regional Police Service officers have already responded to 108 suspected overdoses involving either illicit substances, and/or prescription medications. Of those, 24 people did not survive. This steep trend in non-fatal and fatal drug poisonings is alarming, and if it continues, we anticipate responding to over 300 overdoses by the end of the year, with the potential to lose more than 70 lives. Last year, our officers attended 241 overdoses, 38 of which were fatal.

We provide these numbers recognizing that they represent our neighbours, loved ones, colleagues and classmates.

The Halton Regional Police Service continues to encourage those who use drugs, or know someone who does, to call 9-1-1 if they witness or are experiencing a suspected overdose. Why? Naloxone is a live-saving medication that can quickly reverse an opioid overdose. Every one of our frontline officers is equipped with naloxone. Our priority is your safety, and we want to help.

But for someone witnessing an overdose, they may be afraid to call for help for fear that they will be charged with drug possession.

On this day in 2017, the Good Samaritan Drug Overdose Act became law. This Act provides some legal protection for people who experience or witness an overdose and call 911 or their local emergency number for help.

The Good Samaritan Drug Overdose Act applies to anyone seeking emergency support during an overdose, including the person experiencing an overdose. The Act protects the person who seeks help, whether they stay or leave from the overdose scene before help arrives. The Act also protects anyone else who is at the scene when help arrives.

The Act can protect you from:

  • Charges for possession of a controlled substance
  • Breach of conditions regarding simple possession of controlled substances (i.e. drugs) in pre-trial release, probation orders, conditional sentences, and/or parole

If someone appears to be overdosing, give naloxone if you have it, and call 9-1-1. Stay with the person until help arrives. You have the power to save a life.

Learn where you can get a free naloxone kit here.

Visit our website for a comprehensive list of other available supports and resources.  

These aren’t stats. These are lives. We know these tragedies take a significant toll on those who experience an overdose and on their loved ones. The Halton Regional Police Service remains committed to exploring all avenues to reduce the incidence of drug poisonings in our community. Our officers carry naloxone and we want to help. In the course of responding to nearly 350 suspected overdoses since the beginning of 2020, we haven’t laid a single drug possession charge. Don’t hesitate – if you encounter an overdose, call 9-1-1,” said Deputy Chief Roger Wilkie.